Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The infimal value functional and the uniformization of hit-and-miss hyperspace topologies


Authors: Gerald Beer and Robert Tamaki
Journal: Proc. Amer. Math. Soc. 122 (1994), 601-612
MSC: Primary 54B20
DOI: https://doi.org/10.1090/S0002-9939-1994-1264804-5
MathSciNet review: 1264804
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give necessary and sufficient conditions for the uniformizability of hit-and-miss and proximal hit-and-miss hyperspace topologies defined on the nonempty closed subsets $ {\text{CL}}(X)$ of a Hausdorff uniform space $ \langle X,\mathcal{U}\rangle $. In the case of uniformizability, one can always find a family $ \mathcal{F}$ of continuous functions on X into [0, 1] so that the hyperspace topology is the weak topology induced by $ \{ {m_f}:f \in \mathcal{F}\} $, where for each f, $ {m_f}:{\text{CL}}(X) \to [0,1]$ is the infimal value functional defined by $ {m_f}(A) = \inf \{ f(x):x \in A\} $.


References [Enhancements On Off] (What's this?)

  • [At] H. Attouch, Variational convergence for functions and operators, Pitnam, New York, 1984. MR 773850 (86f:49002)
  • [AB] H. Attouch and G. Beer, On the convergence of subdifferentials of convex functions, Sém. Anal. Convexe 21 (1991), exposé no. 8; Arch. Math. 60 (1993), 389-400. MR 1206324 (94b:49018)
  • [Be1] G. Beer, Support and distance functionals for convex sets, Numer. Funct. Anal. Optim. 10 (1989), 15-36. MR 978800 (89m:46031)
  • [Be2] -, The slice topology: A viable alternative to Mosco convergence in nonreflexive spaces, Sém. Anal. Convexe 21 (1991), exposé no. 3; Nonlinear Anal. 19 (1992), 271-290. MR 1176063 (93h:49025)
  • [Be3] -, Lipschitz regularization and the convergence of convex functions, Numer. Funct. Anal. Optim. (to appear). MR 1261596 (94m:49018)
  • [BB] G. Beer and J. Borwein, Mosco and slice convergence of level sets and graphs of linear functionals, J. Math. Anal. Appl. 175 (1993), 53-67. MR 1216744 (94i:46031)
  • [BLLN] G. Beer, A. Lechicki, S. Levi, and S. Naimpally, Distance functionals and suprema of hyperspace topologies, Ann. Mat. Pura Appl. 162 (1992), 367-381. MR 1199663 (94c:54016)
  • [BL] G. Beer and R. Lucchetti, Weak topologies for the closed subsets of a metrizable space, Trans. Amer. Math. Soc. 335 (1993), 805-822. MR 1094552 (93d:54023)
  • [BT] G. Beer and R. Tamaki, On hit-and-miss hyperspace topologies, Comment. Math. Univ. Carolin. 34 (1993), 717-728. MR 1263801 (95a:54022)
  • [Ch] G. Choquet, Outils topologiques et métriques de l'analyse mathématique, Centre de documentation universitaire et S.E.D.E.S. réunis, Paris, 1966.
  • [DCNS] A. Di Concilio, S. Naimpally, and P. Sharma, Proximal hypertopologies, preprint.
  • [DMH] G. Di Maio and L. Hola, On hit-and-miss topologies, preprint. MR 1419286 (98f:54010)
  • [Ef] V. A. Efremovic, The geometry of proximity. I, Mat. Sb. 31 (1952), 189-200. MR 0055659 (14:1106e)
  • [Fe] J. Fell, A Hausdorff topology for the closed subsets of a locally compact non-Hausdorff space, Proc. Amer. Math. Soc. 13 (1962), 472-476. MR 0139135 (25:2573)
  • [FLL] S. Francaviglia, A. Lechicki, and S. Levi, Quasi-uniformization of hyperspaces and convergence of nets of semicontinuous multifunctions, J. Math. Anal. Appl. 112 (1985), 347-370. MR 813603 (87e:54025)
  • [He] C. Hess, Contributions à l'ètude de la mesurabilité, de la loi de probabilité, et de la convergence des multifunctions. Thèse d'état, U.S.T.L. Montpellier, 1986.
  • [Jo] J. Joly, Une famille de topologies dur l'ensemble des fonctions convexes pour lesquelles la polarité est bicontinue, J. Math. Pures Appl. 52 (1973), 421-441. MR 0500129 (58:17826)
  • [KT] E. Klein and A. Thompson, Theory of correspondences, Wiley, New York, 1984. MR 752692 (86a:90012)
  • [Mi] E. Michael, Topologies on spaces of subsets, Trans. Amer. Math. Soc. 71 (1951), 152-182. MR 0042109 (13:54f)
  • [NW] S. Naimpally and B. Warrack, Proximity spaces, Cambridge Univ. Press, Cambridge, 1970. MR 0278261 (43:3992)
  • [Po1] H. Poppe, Eine Bemerkung über Trennungsaxiome im Raum der abgeschlossenen Teilmengen eines topologischen Raumes, Arch. Math. 16 (1965), 197-199. MR 0179749 (31:3992)
  • [Po2] -, Einige Bemerkungen über den Raum der abgeschlossen Mengen, Fund. Math. 59 (1966), 159-169. MR 0198415 (33:6573)
  • [SZ] Y. Sonntag and C. Zalinescu, Set convergences: An attempt of classification, Proc. Internat. Conf. on Differential Equations and Control Theory (Iasi, Romania, August 1990), revised version; Trans. Amer. Math. Soc. (to appear). MR 1173857 (94a:54006)
  • [Ve] W. Vervaat, Random upper semicontinuous functions and extremal processes, Centre for Mathematics and Computer Science report #MS-R8801, Amsterdam, 1988. MR 1465481 (98j:60002)
  • [Wi] R. Wijsman, Convergence of sequences of convex sets, cones, and functions. II, Trans. Amer. Math. Soc. 123 (1966), 32-45. MR 0196599 (33:4786)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54B20

Retrieve articles in all journals with MSC: 54B20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1994-1264804-5
Keywords: Hyperspace topology, hit-and-miss topology, uniformity, weak topology, infimal value functional, Vietoris topology, Fell topology
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society